EconPapers    
Economics at your fingertips  
 

Inference on factor structures in heterogeneous panels

Carolina Castagnetti, Eduardo Rossi and Lorenzo Trapani ()

Journal of Econometrics, 2015, vol. 184, issue 1, 145-157

Abstract: This paper develops an estimation and testing framework for a stationary large panel model with observable regressors and unobservable common factors. We allow for slope heterogeneity and for correlation between the common factors and the regressors. We propose a two stage estimation procedure for the unobservable common factors and their loadings, based on Common Correlated Effects estimator and the Principal Component estimator. We also develop two tests for the null of no factor structure: one for the null that loadings are cross sectionally homogeneous, and one for the null that common factors are homogeneous over time. Our tests are based on using extremes of the estimated loadings and common factors. The test statistics have an asymptotic Gumbel distribution under the null, and have power versus alternatives where only one loading or common factor differs from the others. Monte Carlo evidence shows that the tests have the correct size and good power.

Keywords: Large panels; CCE estimator; Principal Component estimator; Testing for factor structure; Extreme Value distribution (search for similar items in EconPapers)
JEL-codes: C12 C33 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407614001808
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Inference on Factor Structures in Heterogeneous Panels (2014) Downloads
Working Paper: Inference on Factor Structures in Heterogeneous Panels (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:184:y:2015:i:1:p:145-157

DOI: 10.1016/j.jeconom.2014.08.004

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:econom:v:184:y:2015:i:1:p:145-157